Annales de l'Institut Henri Poincaré, Probabilités et Statistiques

Barrier estimates for a critical Galton–Watson process and the cover time of the binary tree

David Belius, Jay Rosen, and Ofer Zeitouni

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


For the critical Galton–Watson process with geometric offspring distributions we provide sharp barrier estimates for barriers which are (small) perturbations of linear barriers. These are useful in analyzing the cover time of finite graphs in the critical regime by random walk, and the Brownian cover times of compact two-dimensional manifolds. As an application of the barrier estimates, we prove that if $C_{L}$ denotes the cover time of the binary tree of depth $L$ by simple walk, then $\sqrt{C_{L}/2^{L+1}}-\sqrt{2\log2}L+\log L/\sqrt{2\log2}$ is tight. The latter improves results of Aldous (J. Math. Anal. Appl. 157 (1991) 271–283), Bramson and Zeitouni (Ann. Probab. 37 (2009) 615–653) and Ding and Zeitouni (Stochastic Process. Appl. 122 (2012) 2117–2133). In a subsequent article we use these barrier estimates to prove tightness of the Brownian cover time for compact two-dimensional manifolds.


Pour le processus critique de Galton–Watson avec loi de reproduction géométrique de la progéniture, nous fournissons des estimations fines de barrière pour des obstacles qui sont des (petites) perturbations de barrières linéaires. Les estimations sont utiles pour analyser le temps de recouvrement, par une marche aleatoire, de graphes finis dans le régime critique, et les temps de recouvrement brownien de variétés bidemensionelles compactes. Comme application des estimations de barrière, nous prouvons que si $C_{L}$ dénote le temps de recouvrement de l’arbre binaire de profondeur $L$ par une marche aleatoire simple, la suite $\sqrt{C_{L}/2^{L+1}}-\sqrt{2\log2}L+\log L/\sqrt{2\log2}$ est tendue. Ce dernier resultat améliore les résultats d’Aldous (J. Math. Anal. Appl. 157 (1991) 271–283), Bramson et Zeitouni (Ann. Probab. 37 (2009) 615–653) et Ding et Zeitouni (Stochastic Process. Appl. 122 (2012) 2117–2133). Dans un article compagnon, nous utilisons ces estimations de barrière pour prouver la tension du temps de recouvrement brownien pour des variétés riemanniennes compactes en deux dimensions.

Article information

Ann. Inst. H. Poincaré Probab. Statist., Volume 55, Number 1 (2019), 127-154.

Received: 13 February 2017
Revised: 13 October 2017
Accepted: 11 December 2017
First available in Project Euclid: 18 January 2019

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60J80: Branching processes (Galton-Watson, birth-and-death, etc.) 60J85: Applications of branching processes [See also 92Dxx] 60G50: Sums of independent random variables; random walks

Galton–Watson process Cover time Binary tree Barrier estimates


Belius, David; Rosen, Jay; Zeitouni, Ofer. Barrier estimates for a critical Galton–Watson process and the cover time of the binary tree. Ann. Inst. H. Poincaré Probab. Statist. 55 (2019), no. 1, 127--154. doi:10.1214/17-AIHP878.

Export citation


  • [1] Y. Abe. Extremes of local times for simple random walks on symmetric trees. Preprint, 2016. Available at arXiv:1603.09047.
  • [2] L. Addario-Berry and B. Reed. Minima in branching random walks. Ann. Probab. 37 (3) (2009) 1044–1079.
  • [3] E. Aïdékon. Convergence in law of the minimum of a branching random walk. Ann. Probab. 41 (3A) (2013) 1362–1426.
  • [4] D. J. Aldous. Random walk covering of some special trees. J. Math. Anal. Appl. 157 (1991) 271–283.
  • [5] L.-P. Arguin, A. Bovier and N. Kistler. Genealogy of extremal particles of branching Brownian motion. Comm. Pure Appl. Math. 64 (12) (2011) 1647–1676.
  • [6] D. Belius and N. Kistler. The subleading order of two dimensional cover times. Probab. Theory Related Fields 167 (1) (2017) 461–552.
  • [7] D. Belius, J. Rosen and O. Zeitouni. Tightness for the cover time of two dimensional compact manifolds. Preprint, 2017. Available at arXiv:1711.02845v2.
  • [8] M. Bramson Convergence of solutions of the Kolmogorov equation to traveling waves. Mem. Amer. Math. Soc. 44 (1983) 1–190.
  • [9] M. Bramson, J. Ding and O. Zeitouni. Convergence in law of the maximum of nonlattice branching random walk. Ann. Inst. Henri Poincaré Probab. Stat. 52 (2016) 1897–1924.
  • [10] M. Bramson and O. Zeitouni. Tightness for a family of recursion equations. Ann. Probab. 37 (2009) 615–653.
  • [11] A. Dembo, Y. Peres, J. Rosen and O. Zeitouni. Cover times for Brownian motion and random walks in two dimensions. Ann. of Math. 160 (2004) 433–464.
  • [12] J. Ding. Asymptotics of cover times via Gaussian free fields: Bounded degree graphs and general trees. Ann. Probab. 42 (2014) 464–496.
  • [13] J. Ding, J. Lee and Y. Peres. Cover times, blanket times, and majorizing measures. Ann. of Math. 175 (2012) 1409–1471.
  • [14] J. Ding and O. Zeitouni. A sharp estimate for cover times on binary trees. Stochastic Process. Appl. 122 (2012) 2117–2133.
  • [15] W. Feller. An Introduction to Probability Theory and Its Applications, Vol. II. Wiley, New York, 1971.
  • [16] P. J. Fitzsimmons and J. Pitman. Kac’s moment formula and the Feynman–Kac formula for additive functionals of a Markov process. Stochastic Process. Appl. 79 (1) (1999) 117–134.
  • [17] I. Gradshteyn and I. Ryzhik. Table of Integrals, Series and Products. Academic Press, Oxford, 1980.
  • [18] J. Pitman and M. Yor. A decomposition of Bessel bridges. Z. Wahrsch. Verw. Gebiete 59 (4) (1982) 425–457.
  • [19] D. Revuz and M. Yor. Continuous Martingales and Brownian Motion, 293, 3rd edition. Springer, Berlin, 1999.
  • [20] L. Yuan and J. D. Kalbfleisch. On the Bessel distribution and related problems. Ann. Inst. Statist. Math. 52 (2000) 438–447.
  • [21] A. Zhai. Exponential concentration of cover times. Preprint, 2014. Available at arXiv:1407.7617.